Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 296, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2025, 7:21 PM CDT for 4 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2025, 7:21 PM CDT (00:21 UTC)
- Expired
- May 20, 2025, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
| May 20, 5:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 15.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:08 PM CDT, 13 minutes earlier.
Area forecast discussion, May 20, 7:08 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Jackson MS 708 PM CDT Tue May 20 2025 ...New AVIATION... .DISCUSSION... Issued at 315 PM CDT Tue May 20 2025 Through tonight: The scenario continues to unfold as expected with a capped warm sector that is heating up strongly well ahead of an approaching cold front. Storms including some supercells have developed from northern LA to eastern AR/nrn MS, and they are just outside of our forecast area. Given that the mixing layer depth has just about peaked now, it may take some time for a tornado threat to ramp up, so damaging wind gusts and large hail should be the primary threats. By early to mid this evening, as the storms become more organized, we will see the severe threats peak over north central to northeast MS, including for tornadoes with effective low level shear expected to maximize in that area and time frame. The lift associated with the front will be less as you go south, which makes storm coverage and the overall storm threat more conditional, especially south of the I-20 corridor late tonight. There has been little change to timing and hazards. /EC/ Wednesday through Monday: Cyclonic northwest flow aloft around a large northeast CONUS trough will bring drier and slightly cooler conditions to the forecast area making for more comfortable conditions through late week. As is often the case this time of year, less humidity is a very temporary condition, and the heat and humidity will begin to build back in this weekend along with rain chances. It looks like stormy conditions will peak late Sunday and perhaps intol Monday ahead of a seasonably strong cold front pushing south into the area. /EC/ && .AVIATION... (00Z TAFS) Issued at 706 PM CDT Tue May 20 2025 Outside of a few TSRA crossing the area tonight ahead of a cold front, VFR conditions will prevail through the forecast period. Surface wind will shift to a more northerly direction following the cold front passage from northwest to southeast overnight. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 64 86 63 88 / 50 0 0 0 Meridian 65 86 61 90 / 60 0 0 0 Vicksburg 62 86 63 89 / 30 0 0 0 Hattiesburg 72 91 65 93 / 20 0 0 0 Natchez 64 87 64 90 / 30 0 0 0 Greenville 61 85 63 86 / 20 0 0 0 Greenwood 61 85 62 86 / 30 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && EC/
In the hours before
Local storm report, May 20, 5:26 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tstm Wnd Dmg 4 SSE Jennie 33.20N 91.26W
05/20/2025 Chicot AR Storm Chaser
Tree downed across southbound lane of US 65.
Possible tornado.
&&
DLLocal storm report, May 20, 5:33 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tornado 4 SSE Jennie 33.21N 91.26W
05/20/2025 Chicot AR Storm Chaser
Several snapped trees near Chicot Junction.
&&
DLLocal storm report, May 20, 5:51 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Dmg 5 NNW Snyder 33.36N 91.66W
05/20/2025 Ashley AR Emergency Mngr
Power line down.
&&
CELocal storm report, May 20, 6:42 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
642 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Tornado 6 WSW Jennie 33.21N 91.37W
05/20/2025 Chicot AR Public
Numerous groups of powerlines down at
highway 160 & bill young.
&&
OAJSpecial weather statement, May 20, 6:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
657 PM CDT Tue May 20 2025
LAZ024-026-210045-
Concordia LA-Catahoula LA-
657 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CONCORDIA AND
NORTHERN CATAHOULA PARISHES THROUGH 745 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manifest, or 10 miles west of Harrisonburg, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Wallace Ridge and Manifest around 700 PM CDT.
Jonesville and Harrisonburg around 705 PM CDT.
Wildsville around 710 PM CDT.
Frogmore around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Louisiana.
&&
LAT...LON 3182 9201 3177 9158 3151 9170 3161 9201
TIME...MOT...LOC 2356Z 282DEG 26KT 3172 9199
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SWLocal storm report, May 20, 7:06 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
706 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Dmg 4 ESE Foote 33.07N 90.96W
05/20/2025 Washington MS Law Enforcement
Tree down along Hwy 436 at Beargarden Rd.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Tornado Warning | JAN | Sharkey, Yazoo | 28 min |
| May 20, 7:34 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes, Leake, Madison | 32 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 61 min |
| May 20, 8:16 PM CDT | Special Weather Statement | JAN | Adams | 44 min |
| May 20, 8:22 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 35 min |
| May 20, 8:26 PM CDT | Special Weather Statement | JAN | Madison | 34 min |
| May 20, 8:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 67 min |
| May 20, 8:53 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 46 min |
| May 20, 9:18 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison, Rankin, Scott | 57 min |
| May 20, 9:52 PM CDT | Severe Thunderstorm Warning | JAN | Newton, Scott | 39 min |
| May 20, 10:35 PM CDT | Special Weather Statement | JAN | Lauderdale, Newton | 40 min |
| May 20, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 56 min |
| May 20, 10:08 PM CDT | Severe Thunderstorm Warning | JAN | Concordia | 22 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.